Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 348, NWS Blacksburg, VA

September 2, 2012Craig County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2012, 5:16 PM EDT for Craig County, Virginia. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2012, 5:16 PM EDT (21:16 UTC)
Expired
Sep 2, 2012, 6:00 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Craig County, VA

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 5:16 PM EDTTSTM WND DMG1 E New Castle, VAONE LARGE TREE LIMB DOWN ALONG ALBERT STREET
Sep 2, 5:16 PM EDTTSTM WND DMG1 Ese New Castle, VAONE TREE DOWN ON HOLCOMBE AVENUE THAT BROUGHT DOWN A POWER LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS51 KRNK 022116
SVRRNK
VAC045-022200-
/O.NEW.KRNK.SV.W.0348.120902T2116Z-120902T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT SUN SEP 2 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 600 PM EDT.

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW CASTLE...AND MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABBOTT...
  NEW CASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3766 8003 3765 8002 3763 8003 3755 7997
      3751 8001 3745 8004 3742 8008 3738 8015
      3738 8020 3749 8033
TIME...MOT...LOC 2116Z 235DEG 8KT 3746 8012

$$
2 follow-up statements
438 
WWUS51 KRNK 022136
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT SUN SEP 2 2012

VAC045-022200-
/O.CON.KRNK.SV.W.0348.000000T0000Z-120902T2200Z/
CRAIG VA-
536 PM EDT SUN SEP 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN CRAIG COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW CASTLE...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW CASTLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3765 8002 3763 8003 3755 7997 3752 8000
      3745 8004 3742 8008 3755 8023 3766 8003
TIME...MOT...LOC 2136Z 235DEG 8KT 3749 8007

$$
521 
WWUS51 KRNK 022157
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN SEP 2 2012

VAC045-022208-
/O.EXP.KRNK.SV.W.0348.000000T0000Z-120902T2200Z/
CRAIG VA-
557 PM EDT SUN SEP 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CRAIG COUNTY
EXPIRES AT 600 PM EDT...

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3765 8002 3763 8003 3755 7997 3752 8000
      3745 8004 3742 8008 3755 8023 3766 8003
TIME...MOT...LOC 2158Z 235DEG 8KT 3752 8002

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:46 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 2, 3:46 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN SEP 2 2012

.SYNOPSIS...
THE REMNANTS OF ISAAC WILL CONTINUE TO IMPACT THE WEATHER ACROSS
THE REGION FOR THE NEXT SEVERAL DAYS AS THEY DRIFT EAST ACROSS THE
CENTRAL APPALACHIANS. WITH DEEP TROPICAL MOISTURE LINGERING ACROSS
THE REGION...EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS WITH
LOCALLY HEAVY RAIN THROUGH AT LEAST MID- WEEK. DRIER AIR WILL
FINALLY PUSH INTO THE AREA BY LATE IN THE WEEK AS A SERIES OF COLD
FRONTS DROP SOUTHEAST INTO THE REGION.
&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 325 PM EDT SUNDAY...

SHOWERS AND STORMS CONTINUE TO DEVELOP THIS AFTERNOON IN THE HEATING
OF THE DAY WITHIN A MOISTURE RICH ATMOSPHERE AND CONTINUE INTO THE
EARLY EVENING. THE GREATEST CONCENTRATION OF PRECIPITATION WILL EAST OF
INTERSTATE 81 AND ALONG AND SOUTH OF VIRGINIA ROUTE 460 BETWEEN
ROANOKE AND BUCKINGHAM. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE
POSSIBLE WITH THE HEAVIER STORMS. LIKE LAST NIGHT...WE ARE EXPECTED
COVERAGE TO WANE AFTER SUNSET. A DIFFERENCE TONIGHT WILL BE A
PROGRESSIVELY MORE SOUTHEAST FLOW DEVELOPING. THIS WILL YIELD TO AN
UPSLOPE MOISTURE TRANSPORT AND A FOCUS FOR CONTINUING SHOWERS ALONG
AND NEAR THE CREST OF THE BLUE RIDGE. ANOTHER RELATIVELY MILD NIGHT
IS EXPECTED THANKS TO THE MOIST CONDITIONS. LOWS WILL RANGE FROM THE
MID 60S TO AROUND 70 IN THE MOUNTAINS TO THE LOWER 70S EAST OF THE
CREST OF THE BLUE RIDGE.

ON LABOR DAY...BOTH THE PREVAILING...AND INCREASING...SOUTHEAST FLOW
INTO THE CREST OF THE BLUE RIDGE...AND DIURNAL HEATING WILL
CONTRIBUTE TO ANOTHER DAY OF SHOWERS AND STORMS SPREAD ACROSS THE
AREA. THE GREATEST CONCENTRATION WILL BE ALONG THE CREST OF THE BLUE
RIDGE AND JUST TO THE EAST. PRECIPITATION AMOUNTS ALONG THE CREST OF
THE BLUE RIDE WILL BE AROUND AN INCH...WITH AMOUNTS ELSEWHERE
AVERAGING TWO TO FOUR TENTHS. HIGH TEMPERATURES FOR MOST PARTS OF
THE AREA WILL RANGE FROM THE LOW TO MID 80S. THE NORTHERN MOUNTAINS
OF NORTH CAROLINA WILL HAVE TEMPERATURES REACHING THE UPPER 70S.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 250 PM EDT SUNDAY...

NOT A LOT OF CHANGE TO THE THINKING FROM YDA WITH THE UPPER VORT
REMNANT OF ISSAC SPLITTING OFF TO THE SW OF THE AREA MON NIGHT/TUE
AND THE SFC WAVE IN THE SRN OHIO VALLEY. THIS SHOULD ALLOW FOR THE
DEEPEST TROPICAL PWATS TO ADVECT IN ON SOUTHERLY FLOW MONDAY NIGHT
WITH FOCUS AIDED BY THE RESIDUAL FRONT STALLED ACROSS THE MOUNTAINS.
GOOD UPPER DIFFLUENCE TO THE NE OF THE UPPER LOW AND THEN BETTER
LIFT ALONG THE ASSOCIATED SHEAR AXIS SHOULD INITIALLY COMBO WITH
HEATING TO PRODUCE MORE WIDESPREAD SHRA/TSRA INCLUDING HEAVY RAIN
MONDAY EVENING...WITH THIS BAND LIKELY LINGERING ALONG THE BLUE
RIDGE INTO TUESDAY. FORECAST SOUNDINGS ALSO SHOW A GOOD SETUP FOR
HEAVY RAIN AND PERHAPS SOME TRAINING WITH GOOD LOW LEVEL VEERING AND
UNIDIRECTIONAL MID LEVEL FLOW ABOVE. THUS RUNNING WITH HIGH LIKLEYS
IN THE WEST INTO MONDAY EVENING...DIMINISHING A BIT ESPCLY OUT EAST
OVERNIGHT...THEN INCREASING TO HIGH POPS AGAIN TUESDAY AS THE
SETUP REMAINS ANCHORED BETWEEN THE VORT TO THE SW AND THE SURFACE
LOW TO THE NORTH. HOWEVER WILL JUST KEEP MENTION IN THE HWO FOR
NOW AND NOT UPGRADE TO A WATCH FOR 3RD/4TH PERIODS GIVEN CURRENT
DRY ANTECEDENT CONDITONS AND SCTD NATURE TO CONVECTION. TEMPS
CLOSE TO PREVIOUS WITH ENOUGH HEATING TO PUSH HIGHS BACK TO 75-80
WEST AND MID 80S SE TUESDAY.

SUPPORT SLOWLY BEGINS TO STRING OUT TUESDAY NIGHT INTO WED AS THE
REMNANT SURFACE WAVE EXITS TO THE NE AND THE UPPER LOW SINKS FARTHER
SOUTH. IN BETWEEN EXPECT LEFTOVER TROPICAL JUICE TO KEEP SOME BANDS
OF SHRA GOING TUESDAY NIGHT AND THEN A RENEWED ROUND ESPCLY BLUE
RIDGE WED WITH HEATING. SOME GUIDANCE NOT QUITE AS MOIST BY WED
AFTERNOON WITH WEAK WESTERLY FLOW PUSHING EAST ALOFT SO NOT
EXPECTING AS MUCH COVERAGE BUT STILL SOME HEAVY RAINERS AROUND.
TEMPS ALSO A BIT WARMER DURING WED GIVEN MORE BREAKS SO BUMPED
HIGHS INTO THE LOW/MID 80S OVERALL.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1230 PM EDT SUNDAY...

DEEP TROPICAL MOISTURE ASSOCIATED WITH THE REMNANT OF ISAAC WILL
FINALLY GET BOOTED SE DURING THURSDAY AHEAD OF AN INTIAL WEAK COLD
FRONT THAT WILL DROPPING SE IN ADVANCE OF A DEVELOPING ERN 5H TROF.
HOWEVER STILL ENOUGH LIFT WITH THE RESIDUAL SHEAR AXIS AND WEAK
SURFACE TROF TO PROMPT ADDITIONAL SHRA WED NIGHT WITH PERHAPS YET
ANOTHER ORGANIZED BAND ESPCLY EAST ON THURSDAY. THUS KEPT IN HIGH
CHANCE POPS INTO THURSDAY WHICH MAY NEED TO GO HIGHER IN LATER
UPDATES. BOUNDARY MAY TEND TO EDGE SOUTH OF THE AREA DURING FRIDAY
BEFORE THE FLOW STARTS TO BACK AGAIN AHEAD OF A MORE POTENT WAVE
ROUNDING THRU THE GREAT LAKES COLD POOL SAT. THIS FEATURE SHOULD
PUSH A STRONGER SECONDARY COLD FRONT TOWARD THE APPALACHIANS SAT
NIGHT INTO SUNDAY WITH A ANOTHER ROUND OF SHRA/TSRA AS DEEPER
MOISTURE MAKES A QUICK RETURN. JUST HOW FAST THE FRONT MOVES EAST
IFFY GIVEN HINT OF A 5H CUTOFF DEVELOPING OVER THE OHIO VALLEY BY
SUNDAY SO FOLLOWING A BIT OF A BLEND GIVEN UNCERTAINTY NEXT WEEKEND.
OTRW APPEARS ENOUGH DRYING TO BASICALLY CUT POPS LATER THU NIGHT
THRU FRIDAY NIGHT...THEN RETURNING TO CHANCE COVERAGE FROM WEST TO
EAST LATER SATURDAY THRU SUNDAY. TEMPS TO REMAIN WARM/MUGGY THU WITH
HIGHS MOSTLY IN THE 80S INTO FRIDAY ALTHOUGH A BIT LESS HUMID. MAY
SEE THINGS COOL OFF SOME WITH SHRA SAT BUT MORESO SUNDAY PENDING THE
FRONTAL TIMING WITH HIGHS LOW/MID 70S WEST AND LOW 80S EAST.
&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
OVERALL PATTERN IS VERY SIMILAR TO YESTERDAY. REMNANTS OF ISAAC ARE
DOING A SIT AND SPIN OVER THE OHIO VALLEY...WHICH LEAVES OUR AREA IN
DEEP TROPICAL MOISTURE. WITH THE EXCEPTION OF TRYING TO TIME A FEW
WEAK SHORT WAVES MOVING THROUGH...THERE IS NOTHING TO HANG YOUR HAT
ON TO FOCUS CONVECTION. THUS...EXPECT CURRENT RADAR TRENDS TO
CONTINUE SHOWING DEVELOPMENT OVER THE RIDGES AND MOVING EASTWARD
INTO THIS EVENING. WITH DEEP MOISTURE...ANY SHOWERS AND
THUNDERSTORMS SHOULD BE COPIOUS RAIN PRODUCERS.

EXPECT MAIN CONVECTION TO WANE AFTER SUNDOWN WITH RESIDUAL LIGHT
SHOWERS AND SPRINKLES LINGERING FOR THE OVERNIGHT. DO NOT BELIEVE
THERE WILL BE ENOUGH COVERAGE TO WARRANT A MENTION IN THE TAFS BUT
THIS MAY CHANGE DEPENDING ON THE EVOLUTION OF THE AFTERNOON AND
EVENING PRECIPITATION. LWB...BLF...AND BCB LOOK TO FOG IN WITH LOW
STRATUS AGAIN TONIGHT AND MODEL SOUNDINGS INDICATE A BIT MORE LOW
LEVEL MOISTURE FOR ROA...LYH...AND DAN AS WELL. WILL BRING THE
HAMMER DOWN FOR LWB...BLF...AND BCB BUT WILL NOT BE SO AGGRESSIVE
AT THE OTHER LOCATIONS.

EXPECT ANOTHER ROUND OF CONVECTION TOMORROW LATE IN THE PERIOD AND
WILL TRY TO TIME A SHORT WAVE MOVING IN FROM THE EAST WITH A MENTION
OF VCSH FOR LWB...BLF...AND BCB. EXPECT WINDS TO REMAIN ON THE LIGHT
SIDE THROUGH THE PERIOD.

TROPICAL PATTERN WILL CONTINUE THROUGH THURSDAY WITH THE
REMNANTS OF ISAAC SLOWLY APPROACHING THE AREA. ANTICIPATE
PRIMARILY VFR CONDITIONS WITH BRIEF IFR/MVFR CONDITIONS UNDER ANY
STRONGER SHOWERS OR STORMS. LATE NIGHT AND EARLY MORNING IFR/MVFR
MOUNTAIN AND RIVER VALLEY FOG IS ALSO EXPECTED.

BY THURSDAY NIGHT INTO EARLY FRIDAY...A STRONG COLD FRONT WILL SWEEP
THROUGH THE AREA WITH A SURGE OF DRIER AIR BEHIND IT BY FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/RAB
NEAR TERM...DS
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/MBS
Hazardous weather outlook, Sep 2, 3:38 PM EDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SUN SEP 2 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-031945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
338 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO LINGER INTO TONIGHT.
THROUGH THIS EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH
TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HEAVY RAINFALL FROM BANDS OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF ISAAC CAN BE
EXPECTED MONDAY THROUGH WEDNESDAY. RAINFALL TOTALS OF 1 TO 3
INCHES MAY OCCUR IN SPOTS WITH LOCALLY HIGHER TOTALS POSSIBLE IF
TRAINING OF STORMS DEVELOPS. THIS MAY BE ENOUGH RAINFALL TO CAUSE
AT LEAST LOCALIZED FLOODING BY THE EARLY OR MIDDLE PART OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-031945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
338 PM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THIS
EVENING. THROUGH EARLY THIS EVENING...A FEW OF THE STORMS MAY BE
STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF ISAAC WILL PUSH
INTO THE AREA MONDAY THROUGH WEDNESDAY RESULTING IN BANDS OF SLOW
MOVING SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE IN SPOTS INTO MID WEEK. BECAUSE OF DRY ANTECEDENT
CONDITIONS...WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED WITH
THE PROJECTED RAINFALL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 3:10 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN SEP 2 2012

VAZ044-045-058-059-021945-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA-
310 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE...HALIFAX
AND PITTSYLVANIA COUNTIES...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
HURT...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR STRAIGHTSTONE AROUND 320 PM...LONG ISLAND
AROUND 325 PM...CODY AROUND 330 PM AND BROOKNEAL AROUND 345 PM.

LAT...LON 3685 7893 3707 7931 3728 7920 3720 7878
Special weather statement, Sep 2, 3:20 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT SUN SEP 2 2012

NCZ002-VAZ015-016-021945-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-
320 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL AND GRAYSON
COUNTIES...

AT 316 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF GALAX CITY...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GALAX CITY AROUND 340 PM AND PIPERS GAP
AROUND 345 PM.

LAT...LON 3670 8112 3688 8075 3688 8073 3663 8061
      3660 8063 3656 8074 3656 8090 3653 8092
      3651 8092 3649 8098
Special weather statement, Sep 2, 3:31 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SUN SEP 2 2012

NCZ019-022000-
WILKES NC-
331 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES COUNTY...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF WILKESBORO...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CRICKET AROUND 345 PM...WILKESBORO AROUND 350
PM AND MULBERRY AROUND 400 PM.

LAT...LON 3606 8130 3622 8140 3641 8105 3637 8103
      3637 8098 3621 8087 3618 8087
Special weather statement, Sep 2, 4:11 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SUN SEP 2 2012

VAZ046-047-022115-
APPOMATTOX VA-BUCKINGHAM VA-
411 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
APPOMATTOX...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR TOWER HILL AROUND 420 PM...HIXBURG AROUND 440
PM...TOGA AROUND 450 PM...TOGA AROUND 455 PM...ANDERSONVILLE AROUND
505 PM AND SHEPPARDS AROUND 515 PM.

LAT...LON 3734 7846 3733 7849 3733 7852 3737 7859
      3734 7859 3731 7864 3729 7894 3745 7900
      3749 7894 3751 7895 3750 7893 3751 7891
      3753 7890 3762 7826
Special weather statement, Sep 2, 4:57 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN SEP 2 2012

NCZ003-004-019-020-022145-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
457 PM EDT SUN SEP 2 2012

...A CLUSTER OF STRONG...SLOW MOVING SHOWERS AND THUNDERSTORM WILL
AFFECT STOKES...SURRY...WILKES AND YADKIN COUNTIES...

AT 447 PM EDT...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE LOCATED
OVER SOUTHEASTERN WILKES...WESTERN YADKIN...AND A LARGE PORTION OF
SURRY COUNTY.  THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. MORE
IMPORTANTLY...TORRENTIAL DOWNPOURS WILL OCCUR...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.  POOR DRAINAGE
FLOODING IS POSSIBLE.

THROUGH 600 PM THESE STORMS WILL LIKELY IMPACT MOUNT
AIRY...DOBSON...PILOT MOUNTAIN...YADKINVILLE...ELKIN...AND WINDY
GAP. HEAVY RAIN IS ALSO LIKELY ALONG PARTS OF INTERSTATE
77...BETWEEN EXIT 65 AND THE NORTH CAROLINA...VIRGINIA BORDER.

TRAVELERS SHOULD BE PREPARED FOR PONDING OF WATER ON THE
HIGHWAY...ALONG WITH VERY POOR VISIBILITY DUE TO THE HEAVY BURSTS OF
RAIN.

LAT...LON 3603 8136 3629 8113 3636 8090 3640 8097
      3645 8097 3656 8090 3654 8002 3626 8004
      3626 8044 3614 8044 3611 8051 3604 8050
      3605 8099 3603 8106 3602 8125 3599 8132
Special weather statement, Sep 2, 5:03 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SUN SEP 2 2012

VAZ018-022-023-022145-
BOTETOURT VA-CRAIG VA-ROANOKE VA-
503 PM EDT SUN SEP 2 2012

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CRAIG AND ROANOKE
COUNTIES...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CATAWBA...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CATAWBA AROUND 510 PM AND NEW CASTLE BY
530 PM.

LAT...LON 3755 8018 3763 8003 3752 7995 3744 7991
      3738 8003 3730 8021 3745 8034

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 10:04 AM EDTSpecial Weather StatementRNKBath56 min
Sep 2, 10:44 AM EDTSpecial Weather StatementRNKBath61 min
Sep 2, 12:49 PM EDTSpecial Weather StatementRNKFranklin56 min
Sep 2, 12:52 PM EDTSevere Thunderstorm WarningRNKFranklin53 min
Sep 2, 1:34 PM EDTSpecial Weather StatementRNKBuckingham56 min
Sep 2, 1:46 PM EDTSpecial Weather StatementRNKCharlotte59 min
Sep 2, 1:54 PM EDTAreal Flood AdvisoryRNKFranklin3 hr
Sep 2, 2:30 PM EDTSpecial Weather StatementRNKBuckingham15 min
Sep 2, 2:44 PM EDTSpecial Weather StatementRNKPittsylvania31 min
Sep 2, 2:58 PM EDTSpecial Weather StatementRNKAmherst32 min
Sep 2, 3:10 PM EDTSpecial Weather StatementRNKCampbell35 min
Sep 2, 3:17 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania58 min
Sep 2, 3:20 PM EDTSpecial Weather StatementRNKCarroll, City of Galax25 min
Sep 2, 4:11 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham64 min
Sep 2, 5:03 PM EDTSpecial Weather StatementRNKCraig, Roanoke42 min
Sep 2, 5:22 PM EDTSpecial Weather StatementRNKAmherst53 min
Sep 2, 5:30 PM EDTSpecial Weather StatementRNKBotetourt30 min
Sep 2, 5:55 PM EDTSpecial Weather StatementRNKPatrick65 min
Sep 2, 6:08 PM EDTSpecial Weather StatementRNKBotetourt37 min
Sep 2, 6:44 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
Sep 2, 6:47 PM EDTSpecial Weather StatementRNKCity of Covington43 min
Sep 2, 7:10 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville65 min
Sep 2, 7:32 PM EDTSpecial Weather StatementRNKHalifax58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.